Block on Trump's Asylum Ban Upheld by Supreme Court
There is an FDA warning about the possible side effects of heart attacks and strokes for patients taking the Meridia diet drug. ABC news reports that the FDA added new warnings to let patients with heart problems know that they are at an increased risk of heart attack and stroke if they use Meridia.
The additional warnings on the Meridia diet drug comes on the heels of the European Medicines Agency announcing that they will recommend that healthcare providers stop using the diet drug which is issued by Abbott Laboratories. ABC News quotes the agency as saying, "the risks of these medicines are greater than their benefits."
In a press release by the FDA back in November 2009, the agency said that they were reviewing the findings of a study that found a link between taking the diet drug and cardiovascular events. The study suggested that patients using sibutramine which is the active ingredient in Meridia; experienced a higher number of cardiovascular events compared to those using a placebo. The preliminary data shows that cardiovascular events were reported in 11.4% of patients using sibutramine compared to 10% of patients using a placebo.
According to a press release by the FDA, Abbott Laboratories has agreed to add additional warnings to their drug warning label for Meridia. The new warning will advise that patients should not use the drug if they have a history of: coronary artery disease, stroke or transient ischemic attack (TIA), heart arrhythmias, congestive heart failure, peripheral arterial disease and uncontrolled hyerptension.
The FDA advises that any patients currently taking Meridia should consult with their doctor in order to decide if they should continue using the drug. The FDA recommends that healthcare providers monitor their patients' blood pressure and heart rate if they are using Meridia.
For more information, please visit our Related Resources.